Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Alzheimer's Disease

Discontinuance of Aricept

02/12/2007

Question:

My dad was put on Aricept about 3 years ago by a private consultant (UK). He is still on it but on the NHS (National Health System). His NHS consultant says he wants to stop the medication for a week before his next appointment because he wants to see if it is still effective - he said that in patients who have used it for a long time, it loses its efficacy and may no longer be necessary. However, the private consultant who is actually a friend of mine, told me that we should not stop it under any circumstances as Dad will go downhill without it. These are two conflicting opinions - what is your advice? I consider that if Dad is OK on the Aricept, we should not change it. However, it is an expensive drug here in the UK and the NHS is doing its utmost to save money these days and it could be a political issue, which I do not think we should be doing with an elderly person`s health at stake.

Answer:

The statement 'it loses its efficacy and may no longer be necessary' regarding donepezil (Aricept) is a common misinterpretation of the data. Whereas not much data exists tracking patients out over several years, the data does clearly indicate a decline when withdrawing off of donepezil and other related drugs in the shorter timeframes that have been studied. If he did well on the drug- this would seem even more likely. How this misinterpretation occurs, is that after initiation of these drugs, patients fall to their pretreatment baseline within one year or less. However, if the drug were discontinued, they quickly drop to the lower level of functioning that they would have reached without treatment. This is sometimes misinterpreted as the drug 'losing its effect' after one year, but, as you can see, that is not really the case. There is nothing to indicate that this differs at 3 years.

For more information:

Go to the Alzheimer's Disease health topic, where you can:

Response by:

David Q Beversdorf, MD David Q Beversdorf, MD
Formerly
Assistant Professor of Clinical Neurobehavior and Neurology
College of Medicine
The Ohio State University